Pennsylvania, 2013

Flooding and Hail in Pennsylvania, August 8, 2013

August 8, 2013 · NWS PBZ · 8 events in 5 counties and zones

A very slow moving cold front continued to bring the chance for isolated severe thunderstorms the afternoon of August 8th. In addition, with upper level support from a shortwave and plenty of moisture, isolated flooding became a threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A very slow moving cold front continued to bring the chance for isolated severe thunderstorms the afternoon of August 8th. In addition, with upper level support from a shortwave and plenty of moisture, isolated flooding became a threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 2:06 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 8, 2:06 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT THU AUG 8 2013

.SYNOPSIS...
SHOWER AND THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH FRIDAY
AS A SLOW MOVING COLD FRONT CROSSES THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC ANALYSIS SHOWS A CDFNT FM LK ERIE INTO NRN OH. SHWRS/TSTMS
HAVE DVLPD S OF THE FNT WITH DAYTIME HEATING AND AN APRCHG SHRTWV.
CNVCTN SHOULD DCRS AFT SUNSET...HOWEVER ANOTHER SHRTWV SHOULD MOVE
E TWD THE AREA OVRNGT WITH ADDNL SHWRS. MOST INSTBY DROPS OFF AFT
SUNSET. LOCALIZED FLOODING IS PSBL WHERE ANY TRAINING OCCURS
MAINLY THIS EVE BUT WDSPRD FLOOD THREAT NOT EXPD ATTM. EXP ABV AVG
LOWS TNGT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
THE CDFNT SHOULD SINK SLOWLY SWD ACRS THE AREA FRI. A SHRTWV AND
AREA OF DEEPER MOISTURE SHOULD ENHANCE SHWR CHCS AS WELL. MDL
PROGS SHOW LMTD INSTBY FRI SO SVR WEA THREAT IS LOW...HOWEVER
PWATS WL BE ELEVATED. DO NOT THINK THREAT FOR FLOODING IS WDSPRD
ENOUGH FOR A FLOOD WATCH ATTM...BUT DID MENTION PSBL LOCALIZED
FLOODING IN THE HWO. WL MONITOR. SHWR/TSTM CHCS SHOULD BE DCRG FM
N-S LT FRI THRU SAT AS THE CDFNT PUSHES S OUT OF THE AREA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRES WL SETTLE OVR THE GT LKS AND OH VLY RGN THRU MUCH OF THE
PD. THE ONLY EXCEPTION WL BE A WK CDFNT CROSSING THE AREA ON TUE.
MOISTURE IS LMTD WITH THIS FNT SO ONLY SLGT CHC POPS IN THE FCST.
TEMPS SHOULD AVG A LTL BLO SEASONAL AVGS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR CIGS CONTD TO PLAGUE AREA PORTS THIS AFTN AS CONVECTION WAS
QUICKLY INITIATED ALNG/IN ADVN OF FRONT ANALYZED ACRS OH.
RESTRICTION POTENTIAL WL RMN AS NXT-IN-SERIES OF SHRTWVS SPREADS
SHWRS AND TSTM AS IT ALNG THAT FRONTAL BNDRY.  TAFS THUS FEATURE AT
LEAST VCTS FOR THE AFTN AND EARLY EVE. MORE RESTRICTIONS...INCLUDING
WIDESPREAD IFR...CAN BE EXPECTED TNGT IN THE FORM OF SHWRS...ST AND
FOG GIVEN THE POOLING MSTR ALNG...AND IN ADVN OF FRONTAL BNDRY.

OUTLOOK.../FRIDAY THROUGH TUESDAY/...
MORE SHWRS AND TSTMS ARE ANTICIPATED ALNG THE FRONT ON FRI. GENL
VFR WL DLVP THIS WEEKEND IN THE WAKE OF THE SWD PROGRESSING FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

07/15
Hazardous weather outlook, Aug 8, 12:20 PM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 PM EDT THU AUG 8 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-091730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
120 PM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN AREAS THAT SEE
MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOCALIZED FLOODING IS POSSIBLE ON FRIDAY...ESPECIALLY IN AREAS THAT SEE
MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Local storm report, Aug 8, 11:12 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1212 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             ADRIAN                  40.89N  79.54W
08/07/2013  E1.75 INCH       ARMSTRONG          PA   PUBLIC

0437 PM     HAIL             1 WNW BRIDGEBURG        40.87N  79.50W
08/07/2013  E1.25 INCH       ARMSTRONG          PA   PUBLIC

&&

EVENT NUMBER PBZ1302655
EVENT NUMBER PBZ1302656
Local storm report, Aug 8, 11:13 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
1213 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     4 E BOVARD              41.07N  79.89W
08/07/2013                   BUTLER             PA   911 CALL CENTER

            2 TREES DOWN EASTERN CHERRY TWP.

0431 PM     TSTM WND DMG     SIGEL                   41.28N  79.12W
08/07/2013                   JEFFERSON          PA   911 CALL CENTER

            FEW TREES REPORTED DOWN IN ELDRED TOWNSHIP AND
            BROOKVILLE

0431 PM     HAIL             ADRIAN                  40.89N  79.54W
08/07/2013  E1.75 INCH       ARMSTRONG          PA   PUBLIC

0437 PM     HAIL             1 WNW BRIDGEBURG        40.87N  79.50W
08/07/2013  E1.25 INCH       ARMSTRONG          PA   PUBLIC

0450 PM     HAIL             NEW PHILADELPHIA        40.49N  81.44W
08/07/2013  E0.88 INCH       TUSCARAWAS         OH   PUBLIC

0500 PM     HAIL             1 W NEW PHILADELPHIA    40.49N  81.46W
08/07/2013  E0.75 INCH       TUSCARAWAS         OH   PUBLIC

0540 PM     HAIL             HOMER CITY              40.54N  79.16W
08/07/2013  E1.00 INCH       INDIANA            PA   PUBLIC

0540 PM     HAIL             HOMER CITY              40.54N  79.16W
08/07/2013  M1.50 INCH       INDIANA            PA   PUBLIC

            RECEIVED PICTURE VIA SOCIAL MEDIA

0605 PM     HAIL             BRUSH VALLEY            40.54N  79.07W
08/07/2013  M1.00 INCH       INDIANA            PA   TRAINED SPOTTER

0618 PM     TSTM WND DMG     1 S KIER                40.07N  79.71W
08/07/2013                   FAYETTE            PA   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN

0631 PM     TSTM WND DMG     CONNELLSVILLE           40.02N  79.59W
08/07/2013                   FAYETTE            PA   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1302645 PBZ1302648 PBZ1302655 PBZ1302656 PBZ1302647
PBZ1302646 PBZ1302649 PBZ1302651 PBZ1302650 PBZ1302652 PBZ1302653
Special weather statement, Aug 8, 11:52 AM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT THU AUG 8 2013

OHZ048-081730-
COSHOCTON OH-
1252 PM EDT THU AUG 8 2013

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WESTERN
COSHOCTON COUNTY...

AT 1248 PM EDT...A THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF
COOPERDALE.  THIS STORM IS NEARLY STATIONARY AND IS GENERATING
RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR.

THIS STORM IS PART OF A STATIONARY CLUSTER OF SHOWERS AND STORMS
OVER WESTERN COSHOCTON COUNTY.

HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  NEW GUILFORD...       WARSAW...             WALHONDING...
  NELLIE...             COOPERDALE...

EXCESSIVE RUNOFF WILL ELEVATE LEVELS ON SMALL STREAMS AND POND WATER
ON ROADS.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4029 8220 4043 8218 4044 8198 4018 8198
      4017 8219 4023 8219 4024 8220 4025 8220

15
Special weather statement, Aug 8, 2:51 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT THU AUG 8 2013

PAZ007-008-082030-
MERCER PA-VENANGO PA-
351 PM EDT THU AUG 8 2013

...STRONG THUNDERSTORMS WILL AFFECT MERCER AND VENANGO COUNTIES...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENVILLE IN
MERCER COUNTY AND ANOTHER THAT WILL CROSS INTO VENANGO COUNTY
NORTHWEST OF COOPERSTOWN. THE STORMS WERE MOVING TO THE SOUTHEAST
ABOUT 20 MPH.

BE ON THE LOOKOUT FOR GUSTY WINDS POSSIBLY TO 40 MPH...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS OF UP TO THREE QUARTERS OF AN INCH
AN HOUR.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4162 7953 4121 7968 4112 8051 4148 8049
      4149 8038 4150 8001 4156 7991

The radar

The Pittsburgh radar (KPBZ), 82 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 8, 3:49 PM EST
Where
Mercer County, 0.79 mi NNE of Millbrook
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.261, -80.066

State official reported structural damage to several farm buildings on Kilgore Road.

Thunderstorm Wind, Mercer

When
August 8, 3:49 PM EST
Where
Mercer County, 1.1 mi ENE of Bowie
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.277, -80.101

Emergency manager reported structural damage to farm building and trees down at Fair Winds Farm on Limber Road.

Thunderstorm Wind, Mercer

When
August 8, 3:50 PM EST
Where
Mercer County, Sandy Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.350, -80.080

State official reported numerous trees down in and around Sandy Lake.

Hail, Venango

When
August 8, 4:00 PM EST
Where
Venango County, 0.86 mi NW of Wesley
Measured
1 in hail
Reported by
Public
Coordinates
41.240, -79.980

Thunderstorm Wind, Butler

When
August 8, 4:35 PM EST
Where
Butler County, 1.25 mi ESE of Boyers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.110, -79.900

State official reported numerous trees down in and around Boyers.

Thunderstorm Wind, Venango

When
August 8, 4:36 PM EST
Where
Venango County, Clintonville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.200, -79.880

State official reported numerous trees down in and around Clintonville.

Flood, Armstrong

When
August 8, 5:40 PM EST to 9:30 PM EST
Where
Armstrong County, Cowansville to 2 mi ENE of Worthington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.880, -79.580

There were several reports of flooded roadways in Cowansville. In addition, Kittaning Hollow Road and Hile Road in Brady's Bend were flooded and the Meadow Lake Manor personal care home flooded.

Flood, Allegheny

When
August 8, 6:20 PM EST to 9:30 PM EST
Where
Allegheny County, 0.93 mi NNE of Bairdford to 0.57 mi N of Indianola
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.643, -79.864

Local 911 call center reported that a local grocery store, drug store, and bank were all flooded on Little Deer Creek Road in Curtisville. In addition, 3 people were stranded in a vehicle in floodwaters on Bullcreek Road and flooding was reported on Saxonburg Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475425, 475427, 475428, 475424, 475429, 475430, 475634, 475802.